There are certain Red Flag symptoms when you should call your doctor right away.
- Vomiting more than once a day, or feeling so nauseous that you can’t drink and keep fluids down. You may need a better medicine to control nausea and vomiting.
- Abdominal cramping or severe diarrhea: seven or more loose stools a day or extensive output through a stoma that doesn’t get better in 24 hours. Severe diarrhea can signal a life-threatening problem if not treated promptly. If medication doesn’t resolve your symptoms within 24 hours, you need to call your doctor. You might need stronger medicine or intravenous fluids.
- Signs of dehydration: feeling lightheaded, dizzy, faint, or confused.
- Red, sore, blistered or peeling skin on the palms of your hands or soles of your feet when taking 5-FU (fluorouracil) or the pill Xeloda® (capecitabine) While hand-and-foot syndrome is not life-threatening, if it is caught early, your doctor may be able to adjust your dose or prescribe help so you can keep on chemotherapy.
- Black or bloody stools, signaling possible gastrointestinal bleeding.
- Painful urination or pink or red urine.
- Symptoms of blood clots: swelling or pain in arms, chest, or legs.
- Unusual bruising or bleeding: This is a warning that your blood might not be clotting normally (you have too few blood platelets), which increases your risk of serious bleeding.
- High fever: Have a thermometer, and ask your doctor or nurse what temperature should prompt an immediate call, versus what can wait till the next business hours.
- Mouth sores that are red, swollen, painful, or interfere with your eating or drinking.
- Severe abdominal pain may indicate a gastrointestinal obstruction or perforation. If you are taking Avastin be sure emergency room doctors know you are on this treatment.
If you’re worried about something, but not sure you should call, do call your doctor or nurse.